Meds

Antidepressant Discontinuation Syndrome

Antidepressant ‘withdrawal’: Is there such a thing?

Question

What are the symptoms of antidepressant withdrawal? Do withdrawal symptoms mean you were addicted to the drug?

Lori
Illinois

Answer

Antidepressant withdrawal refers to signs and symptoms caused by the abrupt discontinuation of an antidepressant medication after taking it for an extended period — usually longer than six weeks. Doctors may also refer to it as antidepressant discontinuation syndrome. However, this is not a formal psychiatric diagnosis.

Signs and symptoms of antidepressant withdrawal may include irritability, anxiety and sadness, as well as physical symptoms such as headaches, dizziness, fatigue, nausea, vomiting and diarrhea.

To minimize the risk of withdrawal, do not stop taking an antidepressant without first discussing it with your doctor. Psychiatrists usually recommend gradually tapering off of antidepressants.

Antidepressant ‘withdrawal’: Is there such a thing?

 

  Antidepressant ‘withdrawal’: Is there such a thing?

Question

What are the symptoms of antidepressant withdrawal? Do withdrawal symptoms mean you were addicted to the drug?

Lori
Illinois

Answer

Antidepressant withdrawal refers to signs and symptoms caused by the abrupt discontinuation of an antidepressant medication after taking it for an extended period — usually longer than six weeks. Doctors may also refer to it as antidepressant discontinuation syndrome. However, this is not a formal psychiatric diagnosis.

Signs and symptoms of antidepressant withdrawal may include irritability, anxiety and sadness, as well as physical symptoms such as headaches, dizziness, fatigue, nausea, vomiting and diarrhea.

To minimize the risk of withdrawal, do not stop taking an antidepressant without first discussing it with your doctor. Psychiatrists usually recommend gradually tapering off of antidepressants. By slowly reducing the dosage over an extended period, your brain gradually adjusts to the change and adapts to the absence of the drug.

However, adjustment does not mean addiction. Antidepressants are not considered addictive substances. Addiction represents harmful, long-term chemical changes in the brain that can lead to tolerance, physical dependence and uncontrollable craving. Withdrawal caused by abrupt discontinuation of an addictive substance is a very different phenomenon than withdrawal resulting from sudden discontinuation of a drug designed to restore normal chemical balance in the brain.

In addition, it’s sometimes difficult to differentiate between withdrawal symptoms and re-emergence of depression after you stop taking an antidepressant. It is important to review this with your doctor.

Last Updated: 09/11/2006

Leave a Reply